Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Grand Rapids, MI

May 20, 2004Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2004, 7:21 AM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 7:21 AM EDT (11:21 UTC)
Expired
May 20, 2004, 8:15 AM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 54 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS53 KGRR 201121
SVRGRR
MIC121-139-201215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 AM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 815 AM EDT

* AT 717 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHEAST OF TWIN LAKE TO
  19 MILES WEST OF PORT SHELDON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FERRYSBURG...CLOVERVILLE AROUND 730 AM EDT
  EVERGREEN PARK...SPRING LAKE...GRAND HAVEN...FRUITPORT AROUND 735
  AM EDT
  AGNEW...MOORLAND...KELLYS CORNER...SULLIVAN AROUND 740 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4342 8632 4282 8622 4280 8583 4326 8589

$$

OSTUNO 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:53 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 20, 2:53 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 AM EDT WED MAY 20 2004

.SHORT TERM...
SKIES WERE GENERALLY CLOUDY ACROSS THE CWA...MOSTLY FROM AN AREA OF
THUNDERSTORMS MOVING EAST ACROSS EASTERN WISCONSIN AND LAKE
MICHIGAN. SFC HIGH PRESSURE WAS LOCATED OVER THE EAST COAST WITH LOW
PRESSURE OVER THE UPPER MISSISSIPPI RIVER VALLEY. A WARM FRONT
STRETCHED FROM THE LOW SOUTHWEST TO NEAR CHI AND ACROSS NORTHERN
INDIANA. FORECAST CONCERNS DEAL WITH STORMS MOVING ACROSS WISCONIN
INTO LOWER MICHIGAN THIS MORNING AND POTENTIAL FOR MORE
CONVECTION/SEVERE STORMS THIS AFTERNOON AS THE TRAILING COLD FRONT
MOVES INTO THE CWA.

THE SHORT RANGE MODELS ARE IN GENERAL AGREEMENT IN MOVING THE COLD
FRONT THROUGH THE CWA THIS AFTERNOON AND EARLY EVENING AND THEN
STALLING OVER NORTHERN INDIANA BEFORE MOVING NORTH FRIDAY.

FOR TODAY WELL SEE A DRAMATIC INCREASE IN LOW LEVEL MOISTURE AFTER
THE WARM FRONT LIFTS NORTH THIS MORNING. SFC DEWPOINTS WILL RISE
INTO THE MID 60S AS TEMPS RISE TO THE UPPER 70S IT WILL FEEL MUGGY.
CONVECTION MOVING EAST FROM WISCONSIN THIS MORING WILL FIND SOME
WEAK ELEVATED INSTABILITY WITH LIS SLIGHTLY BELOW 0C ACROSS THE
CWA.
WELL HAVE TO WATCH THE WARM FRONT LIFTING NORTH AS THE CONVECTION
FROM WISCONSIN MOVES EAST. THERES ALREADY SOME VEERING IN THE
LOWEST KM OVER THE CWA. HELICITY DECREASES BY LATE MORNING AS STORM
RELATIVE INFLOW BACKS TO THE SOUTHEAST FROM THE SOUTHWEST. ATTENTION
THEN FOCUSES ON THE COLD FRONT AS IT DROPS SOUTHEAST THIS AFTERNOON.
LATE AFTERNOON TIMING OF THE FRONT MOVING THROUGH THE CWA FAVORS MAX
HEATING POTENTIAL. MOISTURE WILL BE ABUNDANT AND INSTABILITY WILL BE
MODERATE WITH LIS AROUND -4C. JET DYNAMICS ARENT TOO IMPRESSIVE
THOUGH
WITH SLIGHT CONVERGENCE ALOFT. THIS COULD MINIMIZE THE SEVERE
THREAT, BUT PROBABLY WONT ELIMINATE IT. THIS MORNINGS CONVECTION
WILL ALSO PUT DOWN SOME BOUNDARIES THAT THIS AFTERNOONS STORMS WILL
GET TO INTERACT WITH. WILL KEEP THE FORECAST AS IS WITH HIGHER POPS
SHIFTING SOUTH THROUGHOUT THE DAY.

THE FRONT SLIPS SOUTH OF THE CWA TONIGHT FOR A BRIEF PERIOD BEFORE
LIFTING NORTH ON FRIDAY AS A WARM FRONT. WILL ELIMINATE POPS FROM
THE NORTH TONIGHT. MODELS SHOW THE FRONT MOVING NORTH TO CENTRAL
LOWER BY FRIDAY EVENING AND THEN A SERIES OF WAVES MOVING ALONG THE
FRONT. THIS WILL TEND TO FOCUS STORMS ACROSS THE NORTHERN CWA. HEAVY
RAIN THREAT EXISTS FROM LATE FRIDAY THROUGH SATURDAY NIGHT ACROSS
THE NORTHERN CWA INITIALLY AND THEN THE ENTIRE CWA AS STORMS FORMING
CLOSER TO THE MAIN SFC LOW IN EASTERN IOWA MOVE EAST. FLOODING MAY
BE A
PROBLEM GIVEN RECENT HEAVY RAIN IN THE AREA.

.LONG TERM...
THE MID RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD WITH A FRONTAL BOUNDARY MEANDERING ACROSS THE AREA. THE
FORECAST PROBLEM FOR THIS PACKAGE IS THE TIMING OF SHORT WAVES
THROUGH THE SOUTHWEST UPPER LEVEL FLOW. AS IN PREVIOUS FORECASTS...
THE STRONGEST PULSE WILL PASS THROUGH THE REGION DURING THE LATE
SUNDAY/EARLY MONDAY PERIOD. CONFIDENCE DROPS OFF IN LATER TIME
FRAMES AS THE WAVES ARE WEAKER AND HAVE MORE VARIABILITY BETWEEN
MODEL SOLUTIONS. LITTLE CHANGE IS ANTICIPATED IN THE GOING FORECAST.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93 IOD
Hazardous weather outlook, May 20, 5:30 AM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EDT THU MAY 20 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
530 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN TODAY AND TONIGHT.
SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 65 MPH WILL BE THE MAIN
THREAT. THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL CONTINUE TO MOVE ACROSS SOUTHWEST LOWER MICHIGAN. AS A
RESULT...THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. SOME OF THE
THUNDERSTOMS COULD BE SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 7:38 AM EDTSpecial Marine WarningGRR52 min
May 20, 7:38 AM EDTSpecial Marine WarningGRR52 min
May 20, 7:38 AM EDTSpecial Marine WarningGRR52 min
May 20, 8:56 AM EDTSevere Thunderstorm WarningGRRBarry49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.